Vol 16 Edition 3

Naloxone: right dose, right place, right time

Three Australians die every day from opioid overdose.  Many of these deaths could be prevented by a drug called naloxone.

Naloxone, sometimes known by its brand name Narcan, is a medicine that temporarily reverses the effects of opioid overdose. It’s carried by paramedics and stocked in medically supervised injecting centres, and safe, legal, and easy to use take-home packages are available to community members at pharmacies all around Australia.

Naloxone is administered through different applications and doses around Australia (see story: Naloxone – the essential guide). Much of this depends on who is administering it and under what circumstances, but the effect – and its potential to save a life – is always the same, said Queensland Ambulance Service spokesperson Lachlan Parker.

Lachlan Parker

“Put very simplistically, naloxone is an antidote for a heroin or opiate overdose,” Lachlan said.

“It allows the symptoms of overdose to be reversed and for that person to return to normal.

“The fatal symptoms are usually respiratory depression – someone’s breathing slows down, and if it slows down too much that can cause death.”

Phil Townsend

Naloxone has saved thousands of lives in Queensland and in other Australian states, and in Western Australia, St John Ambulance Operations Manager Phil Townsend said many more have been lost because witnesses have not called an ambulance in the event of an overdose.

“Never delay the calling of an ambulance, even if naloxone is available at the scene via a peer or bystander,” Phil said.

“People can sometimes die because they are left to ‘sleep it off’. Death can occur more than one hour after opioid use and in some cases several hours later.”

While naloxone is highly effective, it can wear off faster than the opioid, said Phil, and someone who has been administered the drug by paramedics should travel with the paramedics to the hospital to make sure they don’t slip back into overdose.

“We can encounter difficulties in convincing the patient to attend hospital for further assessment and monitoring. The life of the naloxone is always less than the life of the opioid, meaning re-overdose is always taken into account. Due to this factor our recommendation would be that the patient goes to hospital,” Phil said.

“Most of these issues are solved with good communication and explaining the importance of care to the patient.”

People might also avoid calling an ambulance in the first place because they are afraid it could land them in trouble with the law, said Lachlan. This is not true and, after calling an ambulance, being honest with paramedics about which drug has been used is just as vital to help them save someone’s life.

“We’re not the police, we’re here to make sure everyone is safe, and we don’t want people to think we’re going to report them to the police. That’s not what we’re here for, unless there is some sort of physical threat or reason that we need to.

“People concealing information also does make it difficult. We need a degree of honesty. We’re not there to judge people, we’re there to keep people safe. Tell us what someone has had, because what they’ve had does change our treatment pathway. If they’ve had an opioid and they need an opioid antagonist such as naloxone we will administer that, but just be open and honest with us so we can make sure someone is safe and we can help them.”

The route of administration and dose of naloxone varies in paramedic services across states, but it is most commonly administered as an intravenous or intramuscular injection in a relatively strong dose of around 1.6 milligrams (the equivalent of 1600 micrograms, mcg).

Bonnie Luck

At Sydney’s Uniting Medically Supervised Injecting Centre (MSIC), in the event of an overdose the registered nurses and health education officers first administer oxygen and carefully monitor oxygen saturation levels. If the patient’s oxygen saturation levels do not recover to the required level (95%) or if breathing is compromised, they will use a resuscitation bag. If the patient is still not recovering a staff member administers naloxone as an 800mcg intramuscular injection. MSIC Clinical Nurse Consultant Bonnie Luck said naloxone has saved thousands of lives at the Kings Cross MSIC.

“In the more than 18 years since Uniting MSIC opened, there have been more than one million injections supervised. In that time there have been 8,000 overdoses – but not one single death.”

Uniting also work to provide take-home naloxone and on-site training about its use away from the centre.

Bonnie says take-home naloxone works to buy time in an overdose patient until an ambulance arrives and cannot be used as a substitute for professional medical help.

“In our experience, death from opioid overdose can be prevented by naloxone. As such, distributing take-home naloxone should be a priority for all health care services for people who inject drugs,” she said.

Take-home naloxone is available from pharmacies as: ampoules (small glass containers), Prenoxad – a pre-filled five dose syringe (five by 400mcg doses), and Nyxoid – an intra-nasal spray. See the following story for more detail about these formats.

Naloxone has saved Kerry Meredith’s life twice. Kerry was administered naloxone when she overdosed on heroin in Perth not realising that she had overdosed and may not have woken up if naloxone wasn’t given to her.

“I think it was paramedics who gave it to me. I passed out on the side of the road and someone called an ambulance. I was taking benzos and heroin. Both times naloxone was given to me by ambos, as a shot in the leg,” Kerry said.

“Yeah, for sure, it did save my life. I never thought I was going to OD. I thought I would have just woken up somewhere. But, you know, I might not have woken up if I didn’t get ‘narcanned’.”

While naloxone does have the power to reverse overdose it is not a panacea, said Lachlan Parker, and it can only be effective when used in conjunction with safer injecting practices.

“Most importantly, make sure you’re with a friend and don’t do anything by yourself. If you’re by yourself and inject an opiate, and there is no one there to help you, we’re unable to administer naloxone because we don’t know that your there. So be with friends, be safe, and by all means call an ambulance if you’re worried.”

– Tom de Souza

What can NSP workers do?

  1. Learn how to use naloxone.
  2. Encourage clients to learn how to use naloxone. This web page includes a state and territory list of the organisations that provide naloxone training providers for people at risk of overdose and potential overdose witnesses.
  3. Access fact sheets about naloxone

See related article: Naloxone – the essential guide

About Anex Bulletin

Here is a short bio for this author...